Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Cheyenne, WY

June 6, 2018Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 6, 2018, 4:36 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 4:36 PM MDT (22:36 UTC)
Expired
Jun 6, 2018, 5:15 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS55 KCYS 062236
SVRCYS
WYC001-007-062315-
/O.NEW.KCYS.SV.W.0067.180606T2236Z-180606T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
436 PM MDT WED JUN 6 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Carbon County in south central Wyoming...
  North central Albany County in southeastern Wyoming...

* Until 515 PM MDT

* At 436 PM MDT, a severe thunderstorm was located near Medicine Bow,
  or 53 miles northwest of Laramie, moving northeast at 5 to 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medicine Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4184 10624 4199 10630 4215 10604 4189 10587
TIME...MOT...LOC 2236Z 242DEG 6KT 4194 10617 

HAIL...1.00IN
WIND...60MPH
 
$$

Allen
1 follow-up statement
927 
WWUS55 KCYS 062252
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
452 PM MDT WED JUN 6 2018

WYC001-007-062315-
/O.CON.KCYS.SV.W.0067.000000T0000Z-180606T2315Z/
Carbon WY-Albany WY-
452 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL CARBON AND CENTRAL ALBANY COUNTIES...

At 452 PM MDT, a severe thunderstorm was located near Medicine Bow,
or 51 miles northwest of Laramie, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medicine Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4184 10624 4199 10630 4210 10607 4189 10587
TIME...MOT...LOC 2252Z 285DEG 8KT 4194 10614 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:56 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 6, 1:56 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
156 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Friday)
Issued at 230 PM MDT Wed Jun 6 2018

Currently...Cold front lays across northeast Colorado to north of
Colorado Springs to south of Craig this afternoon. Latest SPC
mesoanalysis showing 3500 J/KG SBCAPE over the Panhandle this
afternoon with capping CIN around -100 J/KG. Observed dewpoints
quite high at 1 PM this afternoon, with 61 reported at Alliance,
59 at Scottsbluff and 59 at Douglas. Do believe we are primed for
storms and just need a kicker to set things in motion.

For this afternoon, Mesoanalysis showing cap breaking around 23Z
across the Panhandle. Front over northeast Colorado lifts slightly
north into the southern Nebraska Panhandle. Latest ECMWF a little
further south across northeast Colorado with this feature. Went
with the GFS solution on this features as it is supported QPF wise
with the HRRR and NMM. So looks like SPC's Slight Risk area is
still looking pretty good for late evening/early afternoon. Did
not make any changes besides increasing PoPs over the southern
Panhandle for this afternoon/evening.

GFS going a little bonkers on QPF over the southern Panhandle this
evening around 03Z, likely convective contamination. But evening
shift will need to watch for possibility of flash flooding from
Scottsbluff to Bridgeport and points south as GFS forecasting
almost 2 inches of precip over this area tonight from 03Z to 09Z.

For Thursday, westerly winds return to southeast Wyoming and will
force low level moisture back to the east as a dryline/warm front.
Dewpoints fall from mid 50s to low 40s Thursday afternoon as this
happens behind the dryline. This dryline/warm front could be the
focus for more afternoon convection Thursday. Do agree with SPC's
Slight Risk location.

One final day of severe thunderstorms possible in the Panhandle
for Friday as low level moisture finally gets scoured out to the
west through the day.

.LONG TERM...(Friday night through Wednesday)
Issued at 230 PM MDT Wed Jun 6 2018

Friday night/Saturday...Low level boundary sets up over western
Nebraska which may aid in producing isolated evening showers and
thunderstorms there Friday evening. On Saturday, relatively warm
temperatures aloft...16 Celsius...will help limit convective
development with perhaps only isolated, if any, showers and
thunderstorms developing in the afternoon and evening.

Sunday...Southwest flow aloft strengthens as a potent trough aloft
moves across Montana. Looks like minimal low and mid level moisture,
combined with warm temperatures aloft will inhibit most convection
from forming. Continued warm with 700 mb temperatures near 16
Celsius.

Monday...Cooler temperatures expected in the wake of a cold front
that passes early in the day. Looks like low and mid level moisture
will be too scant for any showers or thunderstorms.

Tuesday/Wednesday...Zonal flow prevails with the atmosphere looking
too dry to support any precipitation for Tuesday.  However, will see
a return of low and mid level moisture for Wednesday, aiding in the
development of isolated to scattered afternoon and evening showers
and thunderstorms mainly east of Interstate 25. Gradual warming
trend each day based on 700 mb temperature trends.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1125 AM MDT Wed Jun 6 2018

Wyoming TAFS...VFR at Rawlins and Laramie with isolated
thunderstorms near Laramie from 21Z to 02Z. Wind gusts to 25 knots
through 02Z. VFR at Cheyenne with isolated to scattered
thunderstorms from 23Z to 02Z and occasional MVFR with gusts to 40
knots.

Nebraska TAFS...VFR with isolated to scattered thunderstorms from
22Z to 03Z producing localized MVFR and wind gusts to 45 knots.
Otherwise, wind gusts to 25 knots through 03Z. Another dry day for
Thursday for ares west of the Laramie Range. Front currently over
central Colorado will lift north and push east into central
nebraska

&&

.FIRE WEATHER...
Issued at 230 PM MDT Wed Jun 6 2018

Very dry conditions west of the Laramie Range this afternoon.
Single digit humidities being reported across Carbon County, with
low to mid teens up through and including the south Laramie
Range. Fortunately, fuels are not ready and for the most part,
winds have stayed below critical levels. Gusty southwest winds
Thursday across Carbon and Albany Counties will create elevated to
locally critical fire weather conditions with some gusts to 35 mph
likely. Warmer and dry pattern continues into next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 6, 4:15 AM MDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
415 AM MDT Wed Jun 6 2018

WYZ104-105-109>115-071015-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
415 AM MDT Wed Jun 6 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will develop later this afternoon and linger
through early this evening. A few storms may be strong and produce
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
071015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
415 AM MDT Wed Jun 6 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop east of the Laramie Range
later this afternoon and linger through late this evening. Some
of the storms may be strong to severe and produce large hail and
damaging winds. An isolated tornado or two is possible over the
southern Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widely scattered late afternoon and evening thunderstorms are
expected to develop Thursday and Friday east of the Laramie Range.
Isolated strong to severe storms are possible east of Interstate
25.

.Spotter information statement...

Spotter activation may be required for areas east of the Laramie
Range between 4 PM and 10 PM.

In the hours before

Special weather statement, Jun 6, 3:20 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
320 PM MDT WED JUN 6 2018

WYZ103-105-062200-
Shirley Basin WY-North Laramie Range WY-
320 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND
SOUTHWESTERN CONVERSE COUNTIES UNTIL 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campbell Creek Campground, or 35 miles southwest of Douglas, moving
northeast at 5 to 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Campbell Creek Campground, Little Medicine School and Curtis Gulch
Campground.

LAT...LON 4219 10586 4226 10599 4234 10606 4253 10597
      4251 10568 4244 10554 4230 10562
TIME...MOT...LOC 2120Z 214DEG 5KT 4236 10585

Allen
Special weather statement, Jun 6, 4:19 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT WED JUN 6 2018

WYZ103>105-062300-
Shirley Basin WY-North Laramie Range WY-
Ferris/Seminoe/Shirley Mountains WY-
419 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND NORTH
CENTRAL ALBANY COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Medicine Bow, or 54 miles northwest of Laramie,
moving northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Carbon
and north central Albany Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4188 10612 4204 10623 4219 10597 4195 10580
TIME...MOT...LOC 2219Z 242DEG 6KT 4200 10609

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:20 PM MDTSpecial Weather StatementCYS40 min
Jun 6, 4:19 PM MDTSpecial Weather StatementCYSAlbany41 min
Jun 6, 4:56 PM MDTSpecial Weather StatementCYSAlbany34 min
Jun 6, 5:01 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon44 min
Jun 6, 5:38 PM MDTSpecial Weather StatementCYSAlbany37 min
Jun 6, 5:43 PM MDTTornado Warning Tornado observedCYSAlbany32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.